Alert archive / Maine / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 15, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 7, 2001, 3:37 PM EDT for Hancock County, Maine. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 7, 2001, 3:37 PM EDT (19:37 UTC)
- Expired
- Aug 7, 2001, 4:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Hancock County, ME
The radar
The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:00 PM EDT | Thunderstorm Wind 50 E | Ellsworth, ME | Several trees and 5 utility poles were toppled causing a power outage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
567 WUUS51 KCAR 071937 SVRCAR MEC009-072030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 337 PM EDT TUE AUG 7 2001 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN HANCOCK COUNTY IN DOWNEAST MAINE * UNTIL 430 PM EDT * AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF VERONA...OR ABOUT 3 MILES WEST OF BUCKSPORT...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VERONA AT 340 PM EDT ORLAND AT 345 PM EDT PENOBSCOT AT 400 PM EDT BLUE HILL...BROOKSVILLE...SURRY AT 415 PM EDT TRENTON AT 430 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4466 6885 4459 6891 4429 6873 4445 6831 COBB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:52 AM EDT, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 7, 9:52 AM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 952 AM EDT TUE AUG 7 2001 .UPDATED... UPDATED TO REMOVE FOG FROM THE CENTRAL AND DOWNEAST ZONES. ADDED CHANCE OF STRONG THUNDERSTORMS TO NORTHERN AREAS AND POSSIBLE HAIL TO ALL ZONES FOR THIS AFTERNOON. TEMPS LOOK REASONABLE. .SYNOPSIS... LOW PRESSURE MOVING THROUGH EASTERN CANADA WILL DRAW A WEAK COLD FRONT SOUTHEAST ACROSS THE STATE TODAY. AS THE FRONT MOVES OFF THE DOWNEAST COAST EARLY TONIGHT...WEAK HIGH PRESSURE WILL BUILD OVER THE REGION LATER TONIGHT AND EARLY WEDNESDAY. .DISCUSSION... MAIN FOCUS FOR THE SHORT TERM WILL BE CLUSTER OF CONVECTION CURRENTLY MOVING EAST SOUTHEAST ACROSS THE ST. LAWRENCE VALLEY INTO EXTREME NORTHWEST MAINE ATTM. DURING THE LAST HOUR IR SATELLITE IMAGERY INDICATING TOPS WARMING CONSIDERABLY ALONG WITH A RAPID DECREASE IN LIGHTNING STRIKES. EXPECT WHATS LEFT OF THIS ACTIVITY TO MOVE ACROSS NORTHERN AND NORTH CENTRAL AREAS THIS MORNING AND SET UP WEAK BOUNDARIES AHEAD OF APPROACHING SURFACE COLD FRONT LATER TODAY. AS SURFACE FRONT PRESSES SOUTHEAST ACROSS THE STATE...STRONG WEST TO SOUTHWEST FLOW SURFACE/ALOFT WILL PUSH TEMPS INTO THE LOWER 90S ESPECIALLY ACROSS INTERIOR DOWNEAST. ALONG THE DOWNEAST COAST EXPECT TEMPS IN THE MID 80S WITH SLIGHT ONSHORE WIND COMPONENT TODAY. SEA BREEZE FRONT SHOULD INTERACT WITH EARLIER CONVECTIVE BOUNDARIES TO INITIATE CONVECTION ESPECIALLY DOWNEAST WHERE CAPE VALUES PER BUFKIT SOUNDINGS WILL BE AROUND 2000 J/KG ALONG WITH LIS AS LOW AS MINUS 5. LARGER SCALE VERTICAL MOTION WILL BE ENHANCED BY DEVELOPING RRQ/LFQ H3 JET COUPLET ACROSS THE REGION WITH ANY CONVECTION POSSIBLY TRANSFERRING STRONG WIND GUSTS TO THE SURFACE ESPECIALLY ACROSS DOWNEAST AREAS THIS AFTERNOON. WILL MENTION POSSIBLY STRONG WIND GUSTS FROM THE CENTRAL HIGHLAND SOUTHWARD TO THE COAST. COLD FRONT MOVES OFF THE COAST EARLY TONIGHT WITH WEAK SURFACE RIDGE TO BUILD OVER THE REGION LATER TONIGHT AND EARLY WEDNESDAY. THEN THE FRONT RETURNS AS A WARM FRONT FROM THE SOUTHWEST WITH CHANCE -SHRA/TSRA FOR NORTHERN AREAS LATE WEDNESDAY AND ACROSS THE REMAINDER OF THE CWFA WEDNESDAY NIGHT. COASTAL WATERS... WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS THROUGH WEDNESDAY. VISIBILITIES WILL AGAIN BE REDUCED IN FOG/HAZE EARLY THIS MORNING AND WITH ANY SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND EARLY THIS EVENING. .CAR...NONE. BT/KA
Nearby
Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.